Alert archive / Minnesota / Beach Hazards Statements in 2019
Beach Hazards Statement 13, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 5, 2019, 3:30 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Sep 5, 2019, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2019, 3:30 AM CDT (08:30 UTC)
- In effect from
- Sep 5, 2019, 12:00 PM CDT
- Expired
- Sep 5, 2019, 7:57 PM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556 WHUS43 KDLH 050830 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 330 AM CDT Thu Sep 5 2019 ...HIGH RISK OF RIP CURRENTS TODAY... .Increasing easterly winds late this morning and through the afternoon will lead to a high risk of rip currents. MNZ037-WIZ001-060100- /O.NEW.KDLH.BH.S.0013.190905T1700Z-190906T0100Z/ Carlton and South St. Louis-Douglas- 330 AM CDT Thu Sep 5 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON CDT TODAY THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect from noon CDT today through this evening. * LOCATIONS...Park Point Beach. * TIMING...This afternoon into early evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ Melde
1 follow-up statement
588 WHUS43 KDLH 060057 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 757 PM CDT Thu Sep 5 2019 MNZ037-WIZ001-060200- /O.CAN.KDLH.BH.S.0013.000000T0000Z-190906T0100Z/ Carlton and South St. Louis-Douglas- 757 PM CDT Thu Sep 5 2019 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Duluth has cancelled the Beach Hazards Statement. Winds and wave have diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 12:24 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 5, 12:24 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1224 AM CDT Thu Sep 5 2019 .UPDATE... Issued at 829 PM CDT Wed Sep 4 2019 Latest short term hires models are slowing down the arrival of the showers and isolated thunderstorms. Have adjusted pops and weather grids accordingly. Other minor changes also made. && .SHORT TERM...(This evening through Thursday night) Issued at 333 PM CDT Wed Sep 4 2019 Mostly clear skies late today into this evening, then increasing clouds from the west with a chance for showers and a few thunderstorms possible beginning in the predawn hours of Thursday morning through Thursday evening due to an approaching mid-level shortwave trough. Any storms that develop will not be severe. Highs in the 60s today, ranging from the 60s to mid 70s on Thursday as southerly flow developing ahead of the wave advects in warm air across east-central MN briefly. Lows tonight and tomorrow night in the mid 40s to mid 50, which is typical for early September. On the synoptic scale a northwest flow pattern aloft will result in a mid-level shortwave trough tracking east across the US/Canada border over the Great Plains into the Upper Midwest tonight into Thursday. There is a possibility for a few thunderstorms to develop on the leading edge of this wave early Thursday morning, most likely in north-central Minnesota, but any early storm activity will be isolated and is not anticipated to be severe. Scattered to widespread showers and perhaps a few isolated storms will then move across the region on Thursday, with the weak resultant surface low over central Minnesota by mid-day, into western Wisconsin by the evening hours. As cool stable air wraps around the low from the north, the convective showers may transition to more of a stratiform rain/drizzle Thursday afternoon into Thursday evening, with fog/drizzle possible through Thursday night. While the low will be weak, there will be a window for strong northeast winds across the head of Lake Superior Thursday afternoon into Thursday evening, with a brief bout of gusts to 20-30 knots possible. .LONG TERM...(Friday through Wednesday) Issued at 333 PM CDT Wed Sep 4 2019 Cool weather this weekend with a low chance for light precipitation in parts of central Minnesota on Saturday, then widespread rain showers and perhaps a few storms likely early next week. Highs generally in the 60s with lows in the 40s to low 50s, though some lows in the 30s possible Saturday night and Sunday night depending on cloud cover. There is more than the usual amount of spread across guidance late weekend into next week, but the general theme of near to slightly below normal temps and a cloudy/sometimes wet pattern is the common theme across all guidance, even if there are major differences in timing. On the synoptic scale the northwest flow pattern aloft continues through the first half of the weekend with a mid-level tracking across the Dakotas and weakening towards the mid-Mississippi River Valley on Saturday into Sunday. There will be a broad area of precipitation over the Great Plains and parts of the Midwest from this wave, but with a strong surface high building in from the north, this system will just bring a low chance for precipitation to parts of central/east-central Minnesota on Saturday, then cool and drier Canadian air moves in from the north due to the high pressure building in. A mid/upper level longwave ridge builds in late weekend into early next week ahead of the next trough, though model differences vary widely on whether there will be a prolonged break in precip or if the pattern will be more progressive bringing precip chances back as early as Sunday. At low levels, a broad warm frontal zone will lift northeastward over the northern Great Plains and Upper Midwest on Monday into Tuesday leading to widespread showers and a few storms as well as temperatures warming up to near normal. Rainfall amounts will be around a half inch to an inch at least, but perhaps even more depending on how slowly the front moves across the region. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1224 AM CDT Thu Sep 5 2019 VFR conditions will prevail for most areas until around 10 to 12Z, though with pockets of clear skies early, there may be some patchy fog. Visibilities will be variable though with clouds moving through the region. Otherwise, skies will become broken to overcast tonight as an area of low pressure moves in from the west. This will bring showers and perhaps some thunder mainly during the morning hours with MVFR ceilings and visibilities possible, especially at DLH/BRD. Low clouds with light rain showers, drizzle, and fog will be likely during the afternoon, with most guidance suggesting a gradual ceiling decline to MVFR and eventually IFR by late afternoon at most sites and continuing through the remainder of the period. Light to calm winds are expected overnight with south to southeasterly winds developing on Thursday around 5 to 10 kt, occasionally gusting to around 15 kt. && .MARINE... Issued at 930 PM CDT Wed Sep 4 2019 An approaching area of low pressure will lead to a brief period of strong northeast winds on Thursday as well as showers with a low chance of thunderstorms. Ahead of the low, weak southwest to southeast winds around 5 knots or so tonight, then northeast/east winds ramp up quickly on Thursday, with winds as strong as 15 to 20 knots at the head of the lake on Thursday afternoon into Thursday evening. A Small Craft Advisory may be needed for a brief time. Winds then turn more northerly later Thursday night and weakening, 5 to 10 knots. Weak southwest winds 5 to 10 knots Friday. && .PRELIMINARY POINT TEMPS/POPS... DLH 50 62 52 70 / 40 90 70 10 INL 48 62 47 70 / 40 80 20 20 BRD 53 73 54 73 / 40 80 20 10 HYR 46 70 53 71 / 10 80 60 10 ASX 44 68 52 70 / 10 80 70 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...GSF SHORT TERM...JJM LONG TERM...JJM AVIATION...Melde/JS MARINE...GSF/JJM
Hazardous weather outlook, Sep 4, 3:38 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 338 PM CDT Wed Sep 4 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 338 PM CDT Wed Sep 4 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a low chance for an isolated thunderstorm in north- central Minnesota late tonight. Storms will not be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Increasing northeast winds on Thursday may lead to a high risk for rip currents along the beaches of Minnesota and Wisconsin Points in the Duluth and Superior area. There is a chance for a few thunderstorms on Thursday, but storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-052045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 338 PM CDT Wed Sep 4 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northeast winds will quickly develop on Thursday into Thursday evening at the head of Lake Superior, causing winds as high as 15 to 20 knots with gusts to near 25 knots. A Small Craft Advisory may be needed over the nearshore waters from Two Harbors to Duluth and Duluth to Port Wing Thursday afternoon into Thursday evening. In addition, a thunderstorm or two is possible Thursday across western Lake Superior. Any storms that develop will not be severe. JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:30 AM CDT | Small Craft Advisory | DLH | 25 hr | |
| Sep 5, 4:59 AM CDT | Special Weather Statement | DLH | Cass | 31 min |
| Sep 5, 5:31 AM CDT | Special Weather Statement | DLH | Itasca | 29 min |
| Sep 5, 7:00 AM CDT | Special Weather Statement | DLH | Cass | 30 min |
| Sep 5, 7:14 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 31 min |
| Sep 5, 7:48 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 27 min |
| Sep 5, 8:13 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 32 min |
| Sep 5, 8:41 AM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| Sep 5, 8:49 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 41 min |
| Sep 5, 8:58 AM CDT | Special Weather Statement | DLH | Cass | 32 min |
| Sep 5, 9:06 AM CDT | Special Weather Statement | DLH | Aitkin | 24 min |
| Sep 5, 9:15 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 45 min |
| Sep 5, 9:16 AM CDT | Special Weather Statement | DLH | Pine | 44 min |
| Sep 5, 9:34 AM CDT | Special Weather Statement | DLH | Aitkin | 26 min |
| Sep 5, 9:45 AM CDT | Special Weather Statement | DLH | Aitkin | 30 min |
| Sep 5, 9:50 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 40 min |
| Sep 5, 9:59 AM CDT | Special Weather Statement | DLH | Aitkin | 31 min |
| Sep 5, 10:10 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton | 20 min |
| Sep 5, 10:30 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 45 min |
| Sep 5, 10:33 AM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Sep 5, 10:48 AM CDT | Special Weather Statement | DLH | Aitkin | 27 min |
| Sep 5, 11:11 AM CDT | Special Weather Statement | DLH | Carlton | 34 min |
| Sep 5, 11:14 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 31 min |
| Sep 5, 12:01 PM CDT | Special Weather Statement | DLH | Carlton | 29 min |
| Sep 5, 7:14 AM CDT | Special Weather Statement | DLH | Washburn | 31 min |
| Sep 5, 11:38 AM CDT | Special Weather Statement | DLH | Burnett | 37 min |
| Sep 5, 12:30 PM CDT | Special Weather Statement | DLH | Douglas | 30 min |
| Sep 5, 12:56 PM CDT | Severe Thunderstorm Warning | DLH | Douglas, Sawyer, Washburn | 34 min |
| Sep 5, 1:44 PM CDT | Special Weather Statement | DLH | Sawyer | 31 min |
| Sep 5, 1:47 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 28 min |
| Sep 5, 2:13 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 32 min |
| Sep 5, 2:47 PM CDT | Special Weather Statement | DLH | Price | 13 min |
Nearby
Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.